Side Effect Report: ACE Inhibitors and Angioedema

the MPR take:

Angioedema of the face, extremities, lips, tongue, glottis and/or larynx, including fatal reactions, have occurred in patients treated with angiotensin converting enzyme (ACE) inhibitors. Patients with involvement of the tongue, glottis, or larynx are likely to experience airway obstruction, especially those with a history of airway surgery. In a new study published in the Annals of Otology, Rhinology, & Laryngology, researchers aimed to determine when angioedema is most likely to present and in what form. Eighty-eight patients from an urban academic medical center who presented with angioedema related to ACE inhibitor use were evaluated in the study. Of these patients, 50.7% presented with angioedema after taking a drug belonging to this class of antihypertensives for at least one year. With regards to the type of angioedema, the majority presented with angioedema of the lips (60.2%). Laryngeal edema occurred in 29.5% of patients; 68% of these patients needed to be intubated. While some patients required more invasive interventions, most were treated with corticosteroids and H1 and H2 receptor antagonists. Patients with a history of angioedema unrelated to ACE inhibitors may be at increased risk of angioedema while receiving the drug. ACE inhibitors have been associated with a higher rate of angioedema in black than in non-black patients.

Objective: This study aimed to determine the duration of use, presentation, and management of angiotensin converting enzyme (ACE) inhibitor-related angioedema patients at an urban academic medical center.

READ FULL ARTICLE

Loading links....